[Skip to Content]
[Skip to Content Landing]
Article
October 1966

Ceruloplasmin Rise and PBI Fall in Serum Due to Diphenylhydantoin

Author Affiliations

BOSTON
From the Neurosurgical Service, Massachusetts General Hospital (Dr. Cantu), and Department of Neurology, Harvard Medical School (Dr. Schwab), Boston.

Arch Neurol. 1966;15(4):393-396. doi:10.1001/archneur.1966.00470160059007
Abstract

There are few drugs that are as widely used, therapeutically successful, and yet pharmacologically so little understood as diphenylhydantoin (Dilantin). A fall in serum protein-bound iodine following administration of diphenylhydantoin has been reported.1 The present study was undertaken to determine whether this fall correlates more closely with the diphenylhydantoin blood level (DBL) or the duration of administration of the drug. Since thyroxine is bound to an a-2 globulin protein, we also studied the effect of diphenylhydantoin on another α2-globulin, ceruloplasmin. Our consistent observation of an increase in serum ceruloplasmin following diphenylhydantoin administration adds another enigma for additional investigation to elucidate.

Methods and Materials  The basic study was carried out on 35 patients, male and female, ages 18 to 81 years, with various neurological disorders in which anticonvulsant therapy was indicated. Eight additional patients, ages 39 to 79 years, comprised a double-blind group. These patients had suffered

First Page Preview View Large
First page PDF preview
First page PDF preview
×